Author + information
- Received December 3, 1988
- Revision received April 25, 1989
- Accepted November 11, 1989
- Published online November 15, 1989.
- ↵∗Address for reprints: James C. Blankenship, MD, Division of Cardiology, Geisinger Medical Center, Danville, Pennsylvania 17822.
Thrombolytic drugs given to patients with a mistaken diagnosis of acute myocardial infarction could produce adverse effects, although no such cases have been reported. Two patients treated with intravenous streptokinase for presumed but nonexistent acute myocardial infarction are described. Pericardial tamponade developed in both patients, in one after aortic dissection and in the other after pericarditis. Both required surgery; one died.
Symptoms and electrocardiographic abnormalities mimicking acute myocardial infarction may be caused by noncoronary syndromes. In such cases, treatment with thrombolytic agents may exacerbate the underlying disease process and produce cardiovascular complications.
- Received December 3, 1988.
- Revision received April 25, 1989.
- Accepted November 11, 1989.